Pennsylvania, 2007Damaging Winds in Pennsylvania, August 7, 2007
August 7, 2007 · NWS BGM · 3 events in 2 counties and zones
Scattered severe thunderstorms developed over northeast PA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms developed over northeast PA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 7, 9:06 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 7, 9:06 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1006 PM EDT TUE AUG 7 2007
.SYNOPSIS...
THUNDERSTORMS ALONG A FRONTAL BOUNDARY WILL MOVE THROUGH THE AREA
TONIGHT...BRINGING SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY
PRODUCE LOCALLY HEAVY RAINFALL. HIGH PRESSURE WILL BUILD BACK INTO
THE AREA WEDNESDAY AFTERNOON AND REMAIN OVER THE NORTHEAST THROUGH
THURSDAY, WITH GENERALLY FAIR WEATHER. HOWEVER, THERE WILL STILL
BE THE CHANCE FOR A STRAY SHOWER OR THUNDERSTORM.
&&
.NEAR TERM /TONIGHT/...
PRETTY COMPLEX FORECAST THIS EVENING WITH MCS REMNANTS MOVING
THROUGH THE AREA AND NEW CONVECTION FIRING ALONG THE SOUTHWESTERN
EDGE OF THIS DEPARTING COMPLEX. SO FAR...IT HAS BEEN PRETTY QUIET
WITH RELATIVELY LIGHT RAINFALL AND ONLY A FEW LIGHTNING STRIKES.
MODELS HAVE BEEN LOST IN REGARDS TO CONVECTIVE DEVELOPMENT...
PAINTING OUR NORTHERN ZONES WITH INCHES OF RAINFALL THIS
EVENING...WHERE LESS THAN A QUARTER INCH HAS FALLEN.
IT APPEARS...HOWEVER...THAT THINGS WILL GET MORE INTERESTING AS
THE NIGHT WEARS ON. STRONG 850 MOISTURE TRANSPORT ALONG A
SOUTHWESTERLY 30-40KT LLEVEL JET IS HELPING TO FIRE/SUSTAIN NEW
CONVECTION THAT LIES ALONG THE NY/PA BOARDER. FURTHER WEST...ALONG
A LLEVEL BAROCLINIC ZONE...CONVECTION HAS FIRED OVER NORTHERN
INDIANA/OHIO AND WILL WORK TOWARDS OUR AREA OVERNIGHT. SO...WE
EXPECT THE SHOWERS AND THUNDERSTORMS TO PERSIST OVER THE SOUTHERN
2/3RDS OF THE CWA OVERNIGHT. THE PRIMARY THREAT FROM THESE STORMS
WILL BE HEAVY RAINFALL. WITH THE AFOREMENTIONED MOISTURE
TRANSPORT...WEAK OVERRUNNING...PWATS OVER 2 INCHES...AND VERY DEEP
WARM CLOUD DEPTHS...PRECIP EFFICIENCY WILL BE HIGH. IN
ADDITION...MBE VECTORS RAPIDLY WEAKEN AFTER MIDNIGHT TONIGHT WITH
SLOW NET STORM MOTION THE RESULT. FEEL FLASH FLOOD POTENTIAL IS
ELEVATED SOUTH OF A PENN YAN TO CORTLAND TO COOPERSTOWN LINE. AREA
AVERAGE RAINFALL WILL LIKELY BE ON THE ORDER OF 1.5 INCHES OVER
NORTHEAST PENNSYLVANIA...TAPERING TO ABOUT A THIRD OF AN INCH FROM
KSYR NORTH.
THE SEVERE THREAT LOOKS LESS. THERE HAVE BEEN STRONG/SEVERE STORMS
OVER CENTRAL PA THIS EVENING...BUT THEIR MOTION SHOULD KEEP THEM
SOUTH OF OUR CWA OVERNIGHT...AS EACH STRONG STORM HAS HAD A
SOUTHERLY COMPONENT TO ITS MOTION...BUILDING SOUTH INTO THE
DIRECTION OF THE LLEVEL JET.. CANT RULE OUT A SEVERE STORM OR
TWO...WITH THE MAIN THREAT BEING STRONG WINDS...BUT THIS WOULD
VERY LIKELY BE CONFINED JUST TO OUR NE PENNSYLVANIA ZONES.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
SOME LINGERING ACTIVITY PSBL ON WED MRNG ERN ZONES. K INDICES FALL OVER
MOST OF THE AREA DURING THE LATE MRNG AND AFTN, SO WE ONLY WENT
WITH SLGT CHC POPS THEN. AFTER THIS TIME, GFS/NAM DIVERGE IN THEIR
SLNS, WITH THE GFS BRINGING IN ANOTHER POTNL MCS WED NGT. FOR NOW
WE JUST PLAYED IT AS SLGT CHC POPS FOR TMRW NGT AND THU, WITH
BLENDED MOS GUIDANCE FOR TEMPS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
FOLLOWED 06Z GFS FOR LONG TERM PORTION OF FCST. BOTH 06Z GFS/12Z
NAM BRING ANOTHER MCS THRU THUR NIGHT INTO FRIDAY MORNING AS RING
OF FIRE LOOKS TO BE ESTABLISHED OVER NERN U.S. HOWEVER...12Z GFS
KEEPS THUR NIGHT MOSTLY DRY. HAVE GONE MOSTLY WITH HPC GUIDANCE
WITH LO CHC POPS THUR NIGHT INTO FRIDAY TO ACCOUNT FOR ACTIVE
PATTERN. BREAK IN THE ACTION EXPECTED THRU EARLY IN WEEK BEFORE
ANOTHER ROUND MOVES IN MON NT INTO TUESDAY MORNING. DID NOT MAKE
MANY CHGS DO TO SUBSTANTIAL UNCERTAINTY IN MODELS AT THIS POINT.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
FAIRLY WIDESPREAD SHOWERS ANTICIPATED OVERNIGHT...PRODUCING MVFR/IFR
CONDITIONS AT TIMES. ALTHOUGH THUNDERSTORMS MAY BE EMBEDDED WITHIN
THE AREA OF SHOWERS...THE THREAT AT ANY INDIVIDUAL SITE APPEARS
LOW ENOUGH TO PRECLUDE THEIR MENTION AT THIS JUNCTURE.
MVFR/IFR CONDITIONS IN LOWER CLOUDS/FOG EARLY WEDNESDAY...SHOULD
IMPROVE BACK TO VFR BY LATE MORNING. LIGHT SOUTHWEST SURFACE WINDS
WILL BECOME WEST TO NORTHWEST AND INCREASE IN THE AFTERNOON TO
10-15 KT.
ACTIVE PATTERN FOR THU-SUN AS ADDNL AREAS OF RAIN CUD IMPACT
TERMINALS ANYTIME FROM WED NIGHT THRU FRIDAY MORNING. THIS WUD
LIKELY BRING MVFR CONDS TO AREA. OTHERWISE...EARLY MORNING MVFR
FOG POSSIBLE THRU THE OUTLOOK PERIOD.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...JMA
NEAR TERM...JMA
SHORT TERM...
LONG TERM...PVB
AVIATION...MLJ
Hazardous weather outlook, Aug 7, 8:23 PM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
923 PM EDT TUE AUG 7 2007
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-090130-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
923 PM EDT TUE AUG 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL
CONTINUE THROUGH TONIGHT. THE HEAVIEST RAINFALL WILL OCCUR OVER
NORTHEAST PENNSYLVANIA AND THE CENTRAL SOUTHERN TIER...
SUSQUEHANNA...AND WESTERN CATSKILL REGIONS OF CENTRAL NEW YORK
WITH LIGHTER RAIN EXPECTED FURTHER NORTH.
SOME THUNDERSTORMS COULD CAUSE SMALL STREAM FLASH FLOODING AND
FLOODING OF URBAN...LOW LYING AND POOR DRAINAGE AREAS. AT THIS
TIME...IT IS NOT ANTICIPATED THAT THE RAINFALL WILL BE HEAVY
ENOUGH OVER A WIDESPREAD AREA TO CAUSE PROBLEMS ON OUR LARGER
RIVERS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE
THURSDAY NIGHT INTO FRIDAY MORNING WITH ANOTHER THREAT FOR HEAVY
RAINFALL AND STRONG THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT FOR THE POSSIBILITY OF
FLASH FLOODING.
ARNOTT
In the hours before
Special weather statement, Aug 7, 10:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1156 PM EDT TUE AUG 7 2007
PAZ044-047-080500-
LACKAWANNA PA-LUZERNE PA-
1156 PM EDT TUE AUG 7 2007
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR HARVEYS LAKE...AND
MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
SWOYERSVILLE AT 1205 AM EDT...
WYOMING AT 1210 AM EDT...
YATESVILLE AT 1215 AM EDT...
DUPONT AT 1220 AM EDT...
SCRANTON AT 1225 AM EDT...
DUNMORE AT 1230 AM EDT...
HEAVY RAIN WITH THIS STORM WILL CAUSE PONDING OF WATER IN POOR
DRAINAGE AREAS.
MSE
Thunderstorm Wind, Lackawanna
- When
- August 7, 11:30 PM EST
- Where
- Lackawanna County, 1.38 mi S of Scranton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 41.400, -75.670
Trees were blown down by strong thunderstorm winds. There was damage to at least 4 houses including broken windows, siding and shingles torn off.|A parked car was flipped on the north side of Scranton.
Thunderstorm Wind, Luzerne
- When
- August 7, 11:30 PM EST
- Where
- Luzerne County, Forty Ft
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.300, -75.880
Trees and wires were blown down. There were scattered power outages.
Thunderstorm Wind, Luzerne
- When
- August 7, 11:35 PM EST
- Where
- Luzerne County, 0.69 mi N of Pringle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.290, -75.900
Trees were blown down in Kingston Township. Several power outages were reported across Luzerne County along with minor poor drainage flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 7 to 17, 20073 deaths · 45 events
- Damaging Wind in Illinois, August 7, 20071 death · 1 injured · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 7, 20071 death · 1 event
- Flash Flooding and Hail in Ohio, August 7, 2007$3.8 million · 1 in hail · 11 events
- Flash Flooding and Flooding in Illinois, August 7, 2007$4.1 million · 6 events
- Hail and Damaging Winds in North Dakota, August 7, 2007$430,000 · 82 kt wind · 7 events
- Flash Flood and Hail in Iowa, August 7, 2007$245,000 · 70 kt wind · 11 events
- Lightning Strike in Florida, August 7, 2007$375,000 · 1 event
- Hail and Lightning Strike in Nebraska, August 7, 2007$50,000 · 1 in hail · 5 events
- Damaging Winds in Pennsylvania, August 7, 2007$35,000 · 50 kt wind · 7 events
- Tornado and Damaging Winds in Pennsylvania, August 7, 2007EF1 · 7 events
- Flash Flood and Damaging Wind in Nebraska, August 7, 2007$35,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58652, 58653, 58655.